Learn more about Clinical Skills today! Standardize education and management competency among nurses, therapists and other health professionals to ensure knowledge and skills are current and reflect best practices and the latest clinical guidelines.
Simultaneous consumption of alcohol and sedative-hypnotics increases the risk of death.undefined#ref4">4
Alcohol withdrawal is a potentially life-threatening health condition requiring medical attention.15 Severe alcohol or sedative-hypnotic withdrawal (e.g., from sedatives or barbiturates) can be fatal; rapid treatment is required for both conditions.
Alcohol and substance use are widespread in the United States, and alcohol is commonly abused.15 People who are addicted to drugs have a higher incidence of mood and anxiety disorders than the general population,12 and people with mood and anxiety disorders have a higher risk of developing an addiction to drugs (including prescription medications used for nonmedical purposes) and alcohol.11
The rate of alcohol-related emergency department visits has increased steadily in recent years.14 Alcohol and drug abuse affects adolescents, adults, and older adults.15 Although opioid and cocaine withdrawal produce nonlife-threatening symptoms (opioid withdrawal resembles the flu; cocaine withdrawal leads to restlessness and agitation), alcohol and sedative-hypnotic withdrawal may be fatal.
Nurses working in emergency departments, trauma units, and other medical-surgical settings must be educated about alcohol and drug intoxication and withdrawal so that they can treat patients adequately. The nurse’s role in caring for these patients includes conducting a thorough patient assessment and substance abuse history, maintaining safety for the patient and health care team members, and monitoring the patient’s vital signs and electrolyte status.
Rationale: Sedative-hypnotic withdrawal can occur within 20 days of stopping substance use.8
Rationale: Alcohol withdrawal symptoms appear 6 to 72 hours after alcohol use is significantly decreased or discontinued but can appear up to 1 week after discontinuing use.7
Rationale: Taking vital signs as soon as possible can assist in detecting the risk of organ damage (e.g., detection of hypertension, hyperventilation, and tachycardia).3
Rationale: Nurses should assess all patients with a validated instrument. The CAGE-AID is a questionnaire that helps patients identify drug and alcohol usage trends in their lives.5
If the patient has a positive response to the screening tool, perform more in-depth assessment or refer the patient for further assessment.
Rationale: Alcohol withdrawal can result in agitation and aggression toward others. Dysphoria is a withdrawal symptom experienced by opioid abusers that may provoke self-harm. Alcohol and sedative-hypnotic withdrawal can also result in seizures, and alcohol withdrawal can lead to a potentially life-threatening condition called delirium tremens.13 Taking precautions, such as implementing falls protocols, can prevent injury.4
Rationale: Dehydration is common with diaphoresis, nausea, and vomiting related to alcohol and sedative-hypnotic withdrawal. Diarrhea and diaphoresis are related to opioid withdrawal.
Cookies are used by this site. To decline or learn more, visit our cookies page.